Alert archive / Virginia / Flash Flood Warnings in 2020
Flash Flood Warning 26, NWS Blacksburg, VA
NWS Blacksburg, VA issued this flash flood warning at Jun 18, 2020, 4:13 PM EDT for Tazewell County, Virginia. It was in force for 6 hr. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 18, 2020, 4:13 PM EDT (20:13 UTC)
- Expired
- Jun 18, 2020, 9:48 PM EDT
- In force
- 6 hr
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
- Flood severity
- None
County Tazewell County, VA
The radar
The Roanoke radar (KFCX), 97 km from the middle of the area, began a volume at 20:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 18, 4:37 PM EDT | FLASH FLOOD | 2 E Tiptop, VA | SEVERAL REPORTS OF FLOODED ROADS IN THE SPRINGVILLE AREA AS WELL AS A RESCUE FROM A VEHICLE AND FROM A HOME. |
| Jun 18, 4:39 PM EDT | FLASH FLOOD | 3 W Bluefield, VA | WATER FLOWING OVER ROADWAYS INCLUDING ST CLAIRS CROSSING AND WRIGHTS VALLEY RD FROM WRIGHTS VALLEY CREEK OUT OF ITS BANKS. |
| Jun 18, 4:40 PM EDT | FLASH FLOOD | 2 E Tiptop, VA | SEVERAL MUDSLIDES ALONG ROUTE 460 BETWEEN SPRINGVILLE AND BLUEFIELD. VDOT HAD TO TEMPORARILY STOP TRAFFIC ALONG 460 TO CLEAR DEBRIS FROM THE ROAD. WEATHER OBSERVER IN SPRINGVILLE OBSERVED 2.40 INCHES OF RAIN BETWEEN 345 PM AND 500 PM. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 24 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 8.2 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 43 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 516 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 10 m²/s²
- 0-3 km storm-relative helicity
- 0 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
710
WGUS51 KRNK 182013
FFWRNK
VAC185-190215-
/O.NEW.KRNK.FF.W.0026.200618T2013Z-200619T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service BLACKSBURG VA
413 PM EDT Thu Jun 18 2020
The National Weather Service in BLACKSBURG has issued a
* Flash Flood Warning for...
East central Tazewell County in southwestern Virginia...
* Until 1015 PM EDT Thursday.
* At 412 PM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Nearly two inches of rain has
already fallen. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar indicated.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other
drainage and low lying areas.
* Some locations that will experience flooding include...
Bluefield...
and Tiptop.
This includes the following streams and drainages...
Laurel Creek, North Fork Clinch River, Bluestone River and East Fork
Cove Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
When it is safe to do so, please send your reports of flooding,
including mudslides or flooded roads, to the National Weather Service
by calling toll free at 1...8 6 6...2 1 5...4 3 2 4. Reports and
pictures can also be shared on the National Weather Service
Blacksburg Facebook page and on Twitter.
&&
LAT...LON 3721 8145 3729 8131 3727 8128 3724 8123
3724 8124 3717 8139
FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL...1-2 INCHES IN 1 HOUR
$$
SK3 follow-up statements
113
WGUS71 KRNK 182157
FFSRNK
Flash Flood Statement
National Weather Service BLACKSBURG VA
557 PM EDT Thu Jun 18 2020
VAC185-190215-
/O.CON.KRNK.FF.W.0026.000000T0000Z-200619T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Tazewell VA-
557 PM EDT Thu Jun 18 2020
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1015 PM EDT
THURSDAY FOR
EAST CENTRAL TAZEWELL COUNTY...
At 554 PM EDT, rain was still continuing over the warned area and
local law enforcement had reported flooding in both the Springville
areas and near the intersection of US 460 and US 19 southwest of
Bluefield. Between two amd three inches of rain have already fallen.
Flash flooding is already occurring and is expected to continue.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Doppler Radar and Law enforcement.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other drainage
and low lying areas.
Some locations that will experience flooding include...
Bluefield...
and Tiptop.
This includes the following streams and drainages... Laurel Creek,
Wrights Valley Creek, North Fork Clinch River, Bluestone River and
East Fork Cove Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
When it is safe to do so, please send your reports of flooding,
including mudslides or flooded roads, to the National Weather Service
by calling toll free at 1...8 6 6...2 1 5...4 3 2 4. Reports and
pictures can also be shared on the National Weather Service
Blacksburg Facebook page and on Twitter.
&&
LAT...LON 3721 8145 3729 8131 3727 8128 3724 8123
3724 8124 3717 8139
FLASH FLOOD...OBSERVED
$$
SK797
WGUS71 KRNK 190050
FFSRNK
Flash Flood Statement
National Weather Service BLACKSBURG VA
850 PM EDT Thu Jun 18 2020
VAC185-190215-
/O.CON.KRNK.FF.W.0026.000000T0000Z-200619T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Tazewell VA-
850 PM EDT Thu Jun 18 2020
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1015 PM EDT FOR
EAST CENTRAL TAZEWELL COUNTY...
At 848 PM EDT, law enforcement reported flooding was still occuring
and roads still closed due to earlier heavy rainfall across the
warned area. Rainfall has ended across the area bur the runoff will
still contunue to result in flash flooding and flooding of some
roads.
HAZARD...Flash flooding caused by heavy rain.
SOURCE...Law enforcement.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other drainage
and low lying areas.
Some locations that will experience flooding include...
Bluefield...
and Tiptop.
This includes the following streams and drainages... Laurel Creek,
Wrights Valley Creek, North Fork Clinch River, Bluestone River and
East Fork Cove Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
When it is safe to do so, please send your reports of flooding,
including mudslides or flooded roads, to the National Weather Service
by calling toll free at 1...8 6 6...2 1 5...4 3 2 4. Reports and
pictures can also be shared on the National Weather Service
Blacksburg Facebook page and on Twitter.
&&
LAT...LON 3721 8145 3729 8131 3727 8128 3724 8123
3724 8124 3717 8139
FLASH FLOOD...OBSERVED
$$
SK871
WGUS71 KRNK 190148
FFSRNK
Flash Flood Statement
National Weather Service BLACKSBURG VA
948 PM EDT Thu Jun 18 2020
VAC185-190153-
/O.CAN.KRNK.FF.W.0026.000000T0000Z-200619T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Tazewell VA-
948 PM EDT Thu Jun 18 2020
...THE FLASH FLOOD WARNING FOR
EAST CENTRAL TAZEWELL COUNTY IS CANCELLED...
Law enforcement has reported there are no current road closures in
the warned area and much of the water has receded. However, the
Bluestone River is still rising and resulting in some minor flooding
in the town of Bluefield. Flash flooding is no longer expected to
pose an threat, however please continue to use caution and be
prepared for some water in roadways especially along the Bluestone
River. Flooded roadways can be especially hard to see at night.
LAT...LON 3721 8145 3729 8131 3727 8128 3724 8123
3724 8124 3717 8139
$$
SKWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Jun 18, 2:24 PM EDT, 1 hour 49 minutes earlier.
Area forecast discussion, Jun 18, 2:24 PM EDT, 1 hour 49 minutes before
Area Forecast Discussion National Weather Service Blacksburg VA 224 PM EDT Thu Jun 18 2020 .SYNOPSIS... Low pressure will maintain itself over the area into the weekend before weakening and heading off to the northeast Sunday. This will keep our region in a wet pattern. && .NEAR TERM /THROUGH FRIDAY/... As of 200 PM EDT Thursday... The ever familiar cutoff low continues its northward track and looks to be over southern OH by Friday evening. Scattered showers are sprouting up around the area as expected, with the best coverage in the southern Blue Ridge and in southeastern WV. A few flashes of lightning are beginning to show up in WV, which makes sense as CAPE > 1000 J/kg is out that way. Expect convection to become the dominant precip type as the day progresses, but no one area has experienced training. Training would be the most likely scenario for any new flooding impacts today. As we lose the daytime instability after dusk, storm coverage will decrease, and then increase again Friday afternoon with the upper low still helping force showers and storms. Both today and Friday will be quite similar, a slight warming trend and greater storm coverage in the afternoon/evening. Highs look on track for the low to mid 70s today, and just a few degrees warmer for Friday. Overnight lows tonight should again be moderated by the widespread cloud coverage and stay in the 60s for most, perhaps the high 50s in the mountains. High confidence for temperatures this period, moderate confidence for precipitation location. && .SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/... As of 200 PM EDT Thursday... The persistent upper closed low that has lingered over the region will finally start to open up and exit the region over the weekend. However, this will be a slow process, leaving the Appalachians and central mid Atlantic region with a good chance for mainly afternoon/evening showers and thunderstorms. Locally heavy rainfall remains a possibility with increased instability compensating for less robust precipitable water values, and some shear may allow for some organized storm clusters to enhance rainfall. While the overall threat for severe storms is low given the environment, trees may still topple over with winds well below severe criteria since the ground is so wet and the canopy is in full leaf. By Sunday expect coverage of precipitation will be trending down as we finally start getting into some ridging aloft. Temperatures will be slowly warming through the weekend with readings just about back to seasonal normals by Sunday with generally middle 80s east of the Blue Ridge and mid 70s/around 80 to the west. && .LONG TERM /MONDAY THROUGH THURSDAY/... As of 200 PM EDT Thursday... Ensemble guidance indicates the eastern part of the country will see a broad trof develop as a closed low settles over the Great Lakes region through the middle of next week. This will combine with high pressure off the coast to put the Appalachians and central mid Atlantic region in deep southwesterly flow, resulting in warmer and more humid conditions more appropriate for early summer. However, a series of weak short waves will combine with diurnal instability to bring a good chance for mainly afternoon/evening showers and thunderstorms each day. && .AVIATION /18Z THURSDAY THROUGH TUESDAY/... As of 200 PM EDT Thursday... Higher ceilings than we've been seeing this week, but conditions (especially visibility) will vary greatly depending on the location of and intensity of storms. All sites stay MVFR or lower, with some potential to dip to IFR with any fog overnight. Thunder is likely to be in the vicinity of most sites through this evening with convection already popping up some small single cell storms near BLF, LWB, and DAN. Expecting that coverage to expand to BCB, ROA and LYH as the day goes on. Generally soft winds mostly southerly shifting to westerly through Friday. Moderate confidence for ceilings and moderate confidence for visibilities in this period. High confidence in winds. Extended Aviation Discussion... The closed upper low will continue to meander about the central and southern Appalachians through Friday, finally beginning to lift slowly to the north by the weekend. As the low weakens, the threat for prevailing IFR conditions and persistent -RA will begin to decrease. Showers and thunderstorms, with MVFR ceilings and visibilities are expected Saturday into Monday, mainly each afternoon and evening. && .HYDROLOGY... As of 250 AM EDT Thursday... 4 to as much as 8 inches since Monday has taken the Roanoke River above flood stage, even reaching moderate stage this morning at Brookneal. Lesser amounts have kept our other main stem river below flood stage, but many creeks and streams are running out of their banks or bankfull, especially in portions of the New River Valley and James River basin north of Roanoke. There is a flash flood watch in effect for the Roanoke area as 2 feet of water per last report from Roanoke Emergency officials continues over the Carvins Cove spillway. This watch was extended til early this afternoon. With lesser amounts of rain early this morning, this issue should ease, but will have to watch again for more rain this afternoon. Given the high-res models will have to watch for flooding issues in the New River Valley/NC mountains and Alleghanys again this afternoon, heading east over the Blue Ridge. However, nature of the models and the flow in the low levels has shifted more south such that the Atlantic inflow is cut off, and models are not really pinpoint one particular area over another for heavy rain for lengthy periods. So for now a flood/flash flood watch is not warranted. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...None. NC...None. WV...None. && SYNOPSIS...PM/WP NEAR TERM...VFJ SHORT TERM...MBS LONG TERM...MBS AVIATION...VFJ/WP HYDROLOGY...PM/WP
Hazardous weather outlook, Jun 18, 2:32 PM EDT, 1 hour 41 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 232 PM EDT Thu Jun 18 2020 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>044-507-508-191845- Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes- Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson- Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge- Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell- Appomattox-Buckingham-Halifax-Charlotte-Mercer-Summers-Monroe- Eastern Greenbrier-Western Greenbrier- 232 PM EDT Thu Jun 18 2020 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, central Virginia, south central Virginia, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...This afternoon and tonight. Showers and some thunderstorms today will bring locally heavy rain, which could cause isolated flooding. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Showers and thunderstorms Friday and Saturday could bring locally heavy rain, which could cause isolated flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 17, 8:13 PM EDT | Special Weather Statement | RNK | Charlotte | 32 min |
| Jun 17, 8:14 PM EDT | Areal Flood Warning | RNK | Bedford, Botetourt, Craig, Floyd, Franklin, Montgomery and 3 more | 17 hr |
| Jun 17, 9:37 PM EDT | Areal Flood Advisory | RNK | Alleghany, Botetourt, City of Covington | 6 hr |
| Jun 17, 10:08 PM EDT | Flash Flood Warning | RNK | Alleghany, City of Covington | 5 hr |
| Jun 18, 12:17 AM EDT | Areal Flood Warning | RNK | Pulaski, Wythe | 6 hr |
| Jun 18, 3:48 AM EDT | Areal Flood Advisory | RNK | Giles | 117 min |
| Jun 18, 3:52 AM EDT | Areal Flood Advisory | RNK | Botetourt | 113 min |
| Jun 18, 4:59 AM EDT | River Flood Warning | RNK | Botetourt | 22 hr |
| Jun 18, 5:52 AM EDT | Areal Flood Warning | RNK | Giles | 6 hr |
| Jun 18, 6:19 AM EDT | River Flood Warning | RNK | Botetourt | 18 hr |
| Jun 18, 6:25 AM EDT | Areal Flood Advisory | RNK | Montgomery | 4 hr |
| Jun 18, 10:17 AM EDT | Areal Flood Advisory | RNK | Bath | 3 hr |
| Jun 18, 11:51 AM EDT | Areal Flood Advisory | RNK | Giles | 5 hr |
| Jun 18, 1:32 PM EDT | Areal Flood Warning | RNK | Bath | 5 hr |
| Jun 18, 4:33 PM EDT | Special Weather Statement | RNK | Tazewell | 27 min |
| Jun 18, 4:45 PM EDT | Special Weather Statement | RNK | Tazewell | 30 min |
| Jun 18, 4:51 PM EDT | Flash Flood Warning | RNK | Tazewell | 5 hr |
| Jun 18, 6:25 PM EDT | Areal Flood Advisory | RNK | Bland, Smyth, Tazewell | 2 hr |
| Jun 18, 7:48 PM EDT | Special Weather Statement | RNK | Bedford | 27 min |
Nearby
Flash Flood Warnings in Virginia, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.